Thunderstorm Wind, Sheridan
- When
- August 29, 5:49 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
An isolated severe thunderstorm produced strong wind gusts at the Sheridan Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced strong wind gusts at the Sheridan Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 29, 1:55 PM MST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT THU AUG 29 2013
.SHORT TERM...VALID FOR FRI AND SAT...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN
MOUNTAINS/FOOTHILLS...REACHING AS FAR EAST AS A MUSSELSHELL COUNTY
TO SHERIDAN COUNTY...WY...LINE THROUGH THIS EVENING. THIS
CONVECTION IS IN RESPONSE TO SHORTWAVE ENERGY AND UPPER LEVEL
DIVERGENCE MOVING INTO A FAIRLY UNSTABLE ENVIRONMENT. AGAIN
TODAY...SOUNDINGS ACROSS THE WEST SHOW AN INVERTED V SIGNATURE IN
THE LOW TO MID LEVELS...THUS ANY THUNDERSTORM MAY PRODUCE GUSTY
WINDS. CAPE AND SHEAR VALUES DO NOT FAVOR ANY POTENTIAL FOR SEVERE
WEATHER. CONVECTIVE ACTIVITY ACROSS THE WEST WILL WIND DOWN
OVERNIGHT AS STABILITY INCREASES. FARTHER EAST...THE AIRMASS IS
FAIRLY DRY UNDER UPPER LEVEL RIDGING...SO WE ARE NOT ANTICIPATING
ANY SHOWER OR THUNDERSTORM ACTIVITY.
FRIDAY...SW WINDS INCREASE ACROSS THE WEST IN RESPONSE TO AN
APPROACHING COLD FRONT. THE GUSTY SW WINDS COMBINED WITH LOW
RELATIVITY HUMIDITY DURING THE AFTERNOON/EVENING WILL LEAD TO
INCREASED FIRE DANGER...SO HAVE ISSUED A RED FLAG WARNING FOR THE
FAR SW PART OF THE REGION. A FEW THUNDERSTORMS WITH GUSTY WINDS ARE
ALSO POSSIBLE ACROSS THE WESTERN MOUNTAINS/FOOTHILLS AS A RESULT
OF WEAK SHORTWAVE ACTIVITY. THIS THUNDERSTORM ACTIVITY MAY ALSO
HELP TO ENHANCE FIRE DANGER POTENTIAL. ACROSS THE EAST...ISOLATED
THUNDERSTORMS ARE POSSIBLE AS A PRE-FRONTAL TROUGH MOVES THROUGH
THE AREA.
THE COLD FRONT MOVES THROUGH THE REGION FRIDAY NIGHT. THERE WILL
NOT BE TREMENDOUS AMOUNT OF LOW LEVEL MOISTURE AHEAD OF IT...BUT
THERE MAY BE JUST ENOUGH FOR A FEW ISOLATED THUNDERSTORMS TO
DEVELOP JUST AHEAD OF THE FRONT. SO...ADDED A SLIGHT CHANCE OF
THUNDERSTORMS TO THE FORECAST ACROSS THE EAST. THERE IS A FAIRLY
SIGNIFICANT PUSH OF COOL AIR BEHIND THE FRONT...THUS NW WINDS MAY
BE GUSTY FOR SEVERAL HOURS AFTER FRONTAL PASSAGE. SATURDAY LOOKS
TO BE A BIT COOLER...AND DRY...BEHIND THE FRONT. A TIGHT PRESSURE
GRADIENT COMBINED WITH COLD AIR ADVECTION WILL LEAD TO A WINDY
DAY FROM ROSEBUD COUNTY EAST.
HIGHS FRIDAY AHEAD OF THE FRONT ARE EXPECTED TO REACH THE MID 90S
ACROSS MUCH OF THE REGION. BEHIND THE FRONT...HIGHS ON SATURDAY
WILL DROP BACK INTO THE LOWER 80S. STC
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
DRY AND WARM WEATHER WILL PERSIST THROUGH MOST OF THE EXTENDED
PERIOD. UPPER RIDGE WILL STRENGTHEN IN THE WAKE OF SATURDAYS BRIEF
COOL DOWN...THUS LOOK FOR TEMPS BACK TO WELL ABOVE NORMAL BY EARLY
NEXT WEEK...WITH HIGH CONFIDENCE IN HIGHS BACK IN THE 90S BY
MON/TUE. EARLY SEPTEMBER NORMALS ARE IN THE UPPER 70S/LOW 80S...SO
WE ARE TALKING ABOUT TEMPS ON THE ORDER OF 15 DEGREES ABOVE
NORMAL.
UPPER LOW WILL CUT OFF NEAR THE PAC NW COAST BY MONDAY...AND
SOUTHERLY FLOW AHEAD OF THIS LOW WILL ALLOW FOR A SURGE OF MONSOON
MOISTURE THROUGH THE GREAT BASIN INTO THE NORTHERN ROCKIES. COULD
SEE ISOLD CONVECTION BY LATE MONDAY OVER OUR WESTERN MTNS ON
FRINGES OF THIS MOISTURE...BUT GREATER CHANCE OF SHOWERS/TSTMS
OVER OUR WEST SHOULD BE TUESDAY AS THIS MOISTURE HAS A CHANCE TO
DEEPEN UP A BIT. WITH HIGH HEIGHTS AND LACK OF FORCING...THIS
CONVECTION WILL BE UNORGANIZED AND TIED MOSTLY TO THE TERRAIN.
TREMENDOUS UNCERTAINTY STILL EXISTS WITH THE FATE OF THE PACIFIC
NW LOW...AND NW CANADA SHORTWAVE AS IT PUSHES TOWARD THE NORTHERN
PLAINS NEXT WEEK. WESTERN LOW PLUS SOME DEGREE OF LEE SIDE
PRESSURE RISES FROM CANADA MAY ALLOW FOR SOME BACKDOOR COOLING
INTO AT LEAST OUR EASTERN PLAINS BY LATE TUE OR WED...BUT TODAYS
MODEL RUNS HAVE BACKED OFF ON THIS A BIT...KEEPING OVERALL FLOW
ALONG THE U.S./CANADA BORDER A LITTLE MORE ZONAL. NORTH PACIFIC
TROF SHOULD EVENTUALLY KICK THE PACIFIC COAST LOW INLAND...AND WE
COULD SEE IMPACTS FROM THIS BY THURSDAY OF NEXT WEEK. PLENTY OF
UNCERTAINTY EXISTS IN THE OVERALL EVOLUTION OF THIS PATTERN...
TYPICAL WITH HIGH AMPLITUDE AND CUT OFF SYSTEMS...SO WILL KEEP
WITH BROADBRUSHED CLIMO POPS THROUGH WED/THU...AND PERSISTENT
ABOVE NORMAL TEMPS.
NO SIGN OF FALL YET FOLKS.
JKL
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT WESTERN
ROUTES...INCLUDING THOSE NEAR KLVM AND KBIL...THROUGH THIS
EVENING. ANY THUNDERSTORM MAY BE ACCOMPANIED BY MVFR TO IFR
CONDITIONS AND WIND GUSTS TO 35 TO 40 KTS. EXPECT LOCALIZED
MOUNTAIN OBSCURATION. OTHERWISE...VFR WILL PREVAIL ACROSS THE
REGION THROUGH MID-DAY FRIDAY. STC
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 065/094 059/081 052/088 060/094 064/093 063/090 063/087
22/T 10/U 00/U 00/U 01/B 12/T 22/T
LVM 056/090 050/082 044/090 053/095 055/093 055/090 055/088
21/N 10/U 00/U 01/U 12/T 22/T 22/T
HDN 062/095 059/083 051/090 056/095 060/094 058/091 060/089
12/T 20/U 00/U 00/U 01/B 12/T 22/T
MLS 066/096 062/083 054/086 061/095 065/094 062/088 062/089
02/T 20/U 00/U 00/U 01/U 12/T 22/T
4BQ 061/095 061/083 053/086 059/092 062/092 060/086 059/088
02/T 20/U 00/U 00/U 01/U 12/T 22/T
BHK 062/095 061/080 052/079 055/089 060/088 060/085 058/086
02/T 21/N 00/U 00/U 01/U 12/T 22/T
SHR 060/095 056/083 049/087 056/094 058/093 056/090 056/089
12/T 20/U 00/U 00/U 01/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
ZONES 40-64>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 339 PM MDT THU AUG 29 2013 MTZ040-041-056-064>068-302145- NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 339 PM MDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR THE GALLATIN NATIONAL FOREST IN SOUTH CENTRAL MONTANA FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 8 SW RED LODGE 45.11N 109.35W
08/29/2013 M64 MPH CARBON MT MESONET
&&
VICKIESThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472602.